Hail, Roane
- When
- May 20, 2:40 PM EST
- Where
- Roane County, Rockwood
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.867, -84.683
Nickel size hail was reported at Rockwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Nickel size hail was reported at Rockwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 2:29 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 329 PM EDT FRI MAY 20 2005 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER TROUGH IS CURRENTLY LOCATED OVER EAST TENNESSEE WITH SHORTWAVE TRIGGERING AREA OF SHOWERS AND THUNDERSTORMS FROM THE NORTHERN PLATEAU AND THE CENTRAL VALLEY. SATELLITE SHOWS SOME MID LEVEL COOLING ALONG THE AXIS OF THE TROUGH ON THE WESTERN EDGE OF THE FORECAST AREA. THIS AREA IS MOVING SLOWLY SOUTHEAST PRODUCING HEAVY RAINFALL...WITH THE STRONGEST STORM POSSIBLY PRODUCING LARGE HAIL AND HIGH WINDS OVER MORGAN COUNTY. OTHER SHOWERS AND THUNDERSTORMS ARE OCCURRING ALONG A LINE OVER NORTHERN AL INTO CENTRAL GA. SURFACE CHART SHOWS LOW PRESSURE OVER EAST CENTRAL TN WITH A COLD FRONT ALONG THE TN/VA BORDER STRETCHING TO THE WEST TO NEAR JACKSON TN. SOME HEATING THIS AFTERNOON HAS CONTRIBUTED TO ENOUGH INSTABILITY FOR THE SHOWERS AND THUNDERSTORMS TO DEVELOP. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY EVENING AS THE ACTIVITY MOVES SLOWLY SOUTH. HEAVY RAINFALL WILL BE A THREAT FOR FLOODING ESPECIALLY OVER THE PLATEAU AND CENTRAL VALLEY WHERE OVERNIGHT RAINS OF UP TO TWO INCHES SATURATED THE SOIL. BEHIND THE FRONT SKIES SHOULD SLOWLY CLEAR LATE TONIGHT AND EARLY SATURDAY WITH PATCHY FOG FORMING IN AREAS THAT RECEIVED HEAVY RAINFALL. WEAK HIGH PRESSURE BUILDS IN SATURDAY WITH CLEARING SKIES AND LOWER DEWPOINTS. SOME CU WILL STILL BE AROUND DURING THE AFTERNOON. FOLLOWED GFS GENERALLY FOR LOWS TONIGHT AND HIGHS SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... SATURDAY NIGHT...CLEARING SKIES WILL PREVAIL SATURDAY NIGHT AS TEMPERATURES DROP TO COOLER VALUES THAN SEEN THE LAST FEW DAYS. 11 DEGREE DIFFERENCE FORECASTED BETWEEN THE NORTHERN END OF OUR FORECAST AREA AND SOUTHERN END OF OUR FORECAST AREA PER MAV GUIDANCE WHICH WAS FOLLOWED CLOSELY. SUNDAY...A TRANSITIONAL DAY AS A SURFACE HIGH MOVES EAST OF THE REGION CREATING A SOUTHERLY FLOW AHEAD OF THE QUICKLY MOVING FRONTAL SYSTEM OUT OF THE NORTHWEST. CLOUDS WILL BE ON THE INCREASE IN THE AFTERNOON HOURS AS THE FRONT APPROACHES. EXPECT A SLIGHT CHANCE OF SHOWERS OVER OUR NORTHWESTERN ZONES AFTER 18Z AS ENOUGH HEATING AND NEARBY MOISTURE COULD PRODUCE A FEW SHOWERS. HAVE PREFERRED THE GFS FORECAST FOR THIS FRONT AS IT HAS PERFORMED WELL WITH TODAYS STORM SYSTEM. SUNDAY NIGHT...BULK OF PRECIPITATION WILL FALL IN THIS PERIOD. HAVE INCREASED POPS TO LIKELY ALL BUT SOUTHWESTERN CWA. THIS WAS DONE BECAUSE GFS GUIDANCE INDICATES LIKELY POPS WITH APPROACHING SYSTEM. A LITTLE CONCERNED TO GO SO HIGH WITH POPS SO FAST DUE TO GFS ENSEMBLES INDICATING A WIDE SPREAD OF SOLUTIONS. HOWEVER...GOOD RUN TO RUN CONSISTENCY OF THE GFS AND EXCELLENT AGREEMENT WITH THE NAM PROVIDE ENOUGH CONFIDENCE TO HOIST POPS SO HIGH. MONDAY AND TUESDAY...AS FRONT CLEARS THE AREA RAPIDLY IN THE MORNING HOURS...CLOUDS WILL CLEAR ONLY BRIEFLY ACROSS THE NORTHERN CWA AS AN UPPER LEVEL LOW SPIRALS IN LOW LEVEL MOISTURE AND CLOUD COVER. PRECIPITATION CHANCES WILL REMAIN IN THE FORECAST THROUGH THESE PERIODS AS UPSLOPE COMPONENT IS PRESENT ALONG WITH NECESSARY MOISTURE. POPS ONLY IN THE CHANCE CATEGORY...BUT HIGHEST IN THE UPPER ELEVATIONS. HAVE ADDED THUNDERSTORMS TO THE FORECAST DUE TO COLD AIR ALOFT AND THE POSSIBILITY OF THUNDERSTORMS...HOWEVER MOST PRECIPITATION WILL BE -SHRA. WEDNESDAY...MID LEVEL RIDGING BEGINS TO MOVE EASTWARD AND KICK THE UPPER LEVEL LOW OUT OF THE PICTURE...BUT ENOUGH MOISTURE REMAINS TO KEEP SLIGHT CHANCE POPS ACROSS OUR NORTHERN CWA. AS TEMPERATURES WARM TO NEAR 80 SOUTH AND MID 70S NORTH. THURSDAY AND FRIDAY...YESTERDAYS 00 AND 12Z GFS INDICATED A LARGE PIECE OF ENERGY AND MCS MOVING INTO THE TENNESSEE VALLEY ON THESE DAYS. DIDNT GO WITH THE GFS ON THIS SYSTEM YESTERDAY. DECIDED TO FOLLOW THE GFS CLOSER TODAY WHEN IT AGAIN INDICATED A RATHER LARGE AREA OF PRECIPITATION AND LIFT ACROSS MY CWA IN NEARLY THE SAME LOCATION AS YESTERDAY. HAVE RAISED POPS TO 40 PERCENT ON THURSDAY AND FRIDAY AT THIS POINT IN LINE WITH MEX GUIDANCE AND TO MATCH WELL WITH SURROUNDING OFFICES. TEMPERATURES THROUGH EACH PERIOD WERE SET WITH A BLEND OF THE MAV GUIDANCE AND WERE UNDERCUT SLIGHTLY ON MONDAY AND TUESDAY TO ACCOUNT FOR THE UPPER LEVEL LOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 81 59 83 / 20 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 78 56 80 / 20 10 10 20 OAK RIDGE, TN 57 77 56 80 / 20 10 10 20 TRI CITIES AIRPORT, TN 53 74 49 74 / 30 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TD/KG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 8 WSW MAYNARDVILLE 36.20N 83.94W
05/20/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON HIGHWAY 61. REPORTED BY DISPATCH.
0110 AM TSTM WND DMG 6 NE MAYNARDVILLE 36.31N 83.73W
05/20/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON HOGSKIN ROAD. REPORTED BY DISPATCH.
0110 AM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/20/2005 GRAINGER TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
BY ELECTRIC COMPANY.
0230 AM TSTM WND DMG LOUDON 35.74N 84.36W
05/20/2005 LOUDON TN UTILITY COMPANY
NUMEROUS TREES AND POWERLINES DOWNED FROM 230 AM THROUGH
300 AM COUNTYWIDE. REPORTED BY ELECTRIC COMPANY AND ALSO
BY DISPATCH.
0235 AM TSTM WND DMG SPRING CITY 35.69N 84.86W
05/20/2005 RHEA TN UTILITY COMPANY
TWO TREES DOWNED ONTO POWERLINES IN SPRING CITY. REPORTED
BY ELECTRIC COMPANY.
0240 AM TSTM WND DMG DECATUR 35.53N 84.79W
05/20/2005 MEIGS TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE FROM 240
AM THROUGH 300 AM. REPORTED BY ELECTRIC COMPANY.
0240 AM TSTM WND DMG ATHENS 35.45N 84.60W
05/20/2005 MCMINN TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
BY ELECTRIC COMPANY.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 1 SW CUMBERLAND GAP 36.59N 83.68W
05/20/2005 CLAIBORNE TN COUNTY OFFICIAL
SEVERAL TREES DOWN IN TENNESSEE PORTION OF CUMBERLAND
GAP. REPORTED BY EMA DIRECTOR.
1230 AM TSTM WND DMG TAZEWELL 36.46N 83.58W
05/20/2005 CLAIBORNE TN COUNTY OFFICIAL
NUMEROUS TREES DOWNED COUNTYWIDE. REPORTED BY EMA
DIRECTOR.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 AM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 1 SW CUMBERLAND GAP 36.59N 83.68W
05/20/2005 CLAIBORNE TN COUNTY OFFICIAL
SEVERAL TREES DOWN IN TENNESSEE PORTION OF CUMBERLAND
GAP. REPORTED BY EMA DIRECTOR.
1230 AM TSTM WND DMG TAZEWELL 36.46N 83.58W
05/20/2005 CLAIBORNE TN COUNTY OFFICIAL
NUMEROUS TREES DOWNED COUNTYWIDE. REPORTED BY EMA
DIRECTOR.
1240 AM TSTM WND DMG EWING 36.63N 83.43W
05/20/2005 LEE VA LAW ENFORCEMENT
LARGE TREE DOWN IN EWING. REPORTED BY COUNTY DISPATCH.
1240 AM TSTM WND DMG JONESVILLE 36.69N 83.12W
05/20/2005 LEE VA LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
1250 AM TSTM WND DMG SNEEDVILLE 36.54N 83.21W
05/20/2005 HANCOCK TN LAW ENFORCEMENT
TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY COUNTY
DISPATCHER.
0100 AM TSTM WND DMG 8 WSW MAYNARDVILLE 36.20N 83.94W
05/20/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON HIGHWAY 61. REPORTED BY DISPATCH.
0100 AM TSTM WND DMG 7 SW MAYNARDVILLE 36.18N 83.89W
05/20/2005 UNION TN LAW ENFORCEMENT
ONE TREE DOWN ON MOORES GAP ROAD. REPORTED BY DISPATCH.
0105 AM TSTM WND DMG 5 W MOORESBURG 36.35N 83.32W
05/20/2005 GRAINGER TN LAW ENFORCEMENT
TREE DOWN ON POWERLINES WEST OF MOORESBURG.
0110 AM TSTM WND DMG 6 NE MAYNARDVILLE 36.31N 83.73W
05/20/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON HOGSKIN ROAD. REPORTED BY DISPATCH.
0110 AM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/20/2005 GRAINGER TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
BY ELECTRIC COMPANY.
0110 AM TSTM WND DMG ROGERSVILLE 36.41N 83.01W
05/20/2005 HAWKINS TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE. REPORTED BY COUNTY DISPATCHER.
0120 AM TSTM WND DMG WINFIELD 36.56N 84.45W
05/20/2005 SCOTT TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN IN WINFIELD. REPORTED BY DISPATCH.
0130 AM TSTM WND DMG ABINGDON 36.71N 81.97W
05/20/2005 WASHINGTON VA LAW ENFORCEMENT
TWO TREES DOWN IN ABINGDON AND ONE DOWN IN DAMASCUS.
REPORTED BY COUNTY DISPATCHER.
0145 AM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/20/2005 GRAINGER TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN AND AROUND RUTLEDGE. REPORTED BY
DISPATCH.
0155 AM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/20/2005 KNOX TN LAW ENFORCEMENT
FEW TREES DOWN CHEROKEE TRAIL AREA. REPORTED BY 911 CNTR.
0200 AM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
05/20/2005 JEFFERSON TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE. REPORTED BY DISPATCHER.
0215 AM TSTM WND DMG SEVIERVILLE 35.89N 83.58W
05/20/2005 SEVIER TN LAW ENFORCEMENT
TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY COUNTY
DISPATCHER.
0220 AM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/20/2005 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES DOWN WEST HALF OF COUNTY. REPORTED BY 911
CNTR.
0230 AM TSTM WND DMG 3 NNW BIG SPRING 35.44N 84.92W
05/20/2005 RHEA TN LAW ENFORCEMENT
ONE TREE DOWN ON RIVER ROAD. REPORTED BY DISPATCH.
0230 AM TSTM WND DMG ROCKWOOD 35.87N 84.68W
05/20/2005 ROANE TN LAW ENFORCEMENT
NUMEROUS LARGE LIMBS AND A FEW TREES DOWNED ONTO ROADWAYS
COUNTYWIDE. REPORTED BY DISPATCH.
0230 AM TSTM WND DMG 4 SSE SPRING CITY 35.63N 84.84W
05/20/2005 RHEA TN LAW ENFORCEMENT
ONE TREE DOWN ON SOUTH WOLFS CREEK ROAD. REPORTED BY
DISPATCH.
0230 AM TSTM WND DMG LOUDON 35.74N 84.36W
05/20/2005 LOUDON TN UTILITY COMPANY
NUMEROUS TREES AND POWERLINES DOWNED FROM 230 AM THROUGH
300 AM COUNTYWIDE. REPORTED BY ELECTRIC COMPANY AND ALSO
BY DISPATCH.
0235 AM TSTM WND DMG SPRING CITY 35.69N 84.86W
05/20/2005 RHEA TN UTILITY COMPANY
TWO TREES DOWNED ONTO POWERLINES IN SPRING CITY. REPORTED
BY ELECTRIC COMPANY.
0240 AM TSTM WND DMG DECATUR 35.53N 84.79W
05/20/2005 MEIGS TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE FROM 240
AM THROUGH 300 AM. REPORTED BY ELECTRIC COMPANY.
0240 AM TSTM WND DMG ATHENS 35.45N 84.60W
05/20/2005 MCMINN TN UTILITY COMPANY
SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
BY ELECTRIC COMPANY.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL OAKDALE 35.99N 84.56W
05/20/2005 1.00 INCH MORGAN TN LAW ENFORCEMENT
QUARTER SIZE HAIL AT OAKDALE. REPORTED BY DISPATCH.
&&
GRCTNZ071-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT FRI MAY 20 2005 AT 325 PM EDT A THIN FUNNEL CLOUD WAS REPORTED NEAR MCGHEE-TYSON AIRPORT...SOUTH OF KNOXVILLE...FROM A GROWNING THUNDERSTORM. THE FUNNEL HAS DISSIPATED. RADAR AND SPOTTERS HAVE NOT NOTED ORGANIZED STORM-SCALE ROTATION WITH THIS STORM. THIS STORM IS BEING MONITORED CLOSELY AS IT MOVES TO THE SOUTH AT 20 MPH THROUGH SOUTHERN BLOUNT COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR EAST TENNESSEE.
TNZ071-202000- SPECIAL WEATHER STATEMENT...CORRECTION...NO SEVERE WATCH IN EFFECT NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT FRI MAY 20 2005 AT 325 PM EDT A THIN FUNNEL CLOUD WAS REPORTED NEAR MCGHEE-TYSON AIRPORT...SOUTH OF KNOXVILLE...FROM A GROWING THUNDERSTORM. THE FUNNEL HAS DISSIPATED. RADAR AND SPOTTERS HAVE NOT NOTED ORGANIZED STORM-SCALE ROTATION WITH THIS STORM. THIS STORM IS BEING MONITORED CLOSELY AS IT MOVES TO THE SOUTH AT 20 MPH THROUGH SOUTHERN BLOUNT COUNTY.
The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450960.